Oregon, 2014

Wildfire in Oregon, August 2 to 31, 2014

August 2 to 31, 2014 · NWS PDT · 1 event in 1 county or zone

Lightning sparked a wild fire south of the John day area on August 2nd. The fire would go on to spread over 2500 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Lightning sparked a wild fire south of the John day area on August 2nd. The fire would go on to spread over 2500 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 2, 6:22 PM PST, 2 hours earlier.

Area forecast discussion, Aug 2, 6:22 PM PST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
722 PM PDT SAT AUG 2 2014

.SHORT TERM...SHORT WAVE AND ASSOCIATED JET MOVING OVER THE FORECAST
AREA TODAY. THUNDERSTORMS DEVELOPED ACROSS THE REGION THIS AFTERNOON
AND HAVE CONTINUED INTO THE EVENING. MANY OF THE STORMS HAVE BEEN
STRONG WITH HAIL AND HEAVY RAIN. EXPECT ACTIVITY TO CONTINUE THROUGH
THE EVENING THEN DIMINISH AND MOVE OFF TO THE NORTHEAST OVERNIGHT.
SIMILAR TO THE PAST SEVERAL NIGHTS A HEAVY CLOUD COVER FROM THE
STORMS WILL KEEP LOWS ON THE WARM SIDE. THUNDERSTORMS ON SUNDAY WILL
BE LIMITED TO A SMALLER AREA...MAINLY NORTHEAST OREGON MOUNTAINS.
OTHERWISE PARTLY CLOUDY AND WARM WITH HIGHS MOSTLY IN THE 90S AGAIN.
94

&&

.PREV DISC... /ISSUED 244 PM PDT SAT AUG 2 2014/

SHORT TERM...TONIGHT THROUGH MONDAY...TWO UPPER LEVEL DISTURBANCES,
ONE MOVING INTO SOUTHWEST BRITISH COLUMBIA AND ONE MOVING INTO
SOUTH-CENTRAL OREGON, HAVE COME INTO PHASE THIS AFTERNOON. ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEEN ONGOING FROM
NORTH-CENTRAL OREGON INTO CENTRAL WASHINGTON THROUGH THE DAY SO FAR.
SHOWERS AND THUNDERSTORMS ARE DEVELOPING OVER CROOK, GRANT AND
WALLOWA COUNTIES AHEAD OF THE SOUTHERN DISTURBANCE. EXPECT SHOWERS
AND STORMS TO BECOME SCATTERED OVER THESE AREAS WITH SOME OF THESE
SCATTERED STORMS POSSIBLY MOVING IN TO THE COLUMBIA BASIN THIS
EVENING. THUS WILL HAVE A LARGE PORTION OF THE AREA WITHIN SCATTERED
COVERAGE INTO THE EVENING. SHEAR OF 35-40 KTS MAY ALLOW SOME OF THE
STORMS TO BECOME STRONG AND WILL CONTINUE TO INDICATE THE POTENTIAL
FOR LOCAL HAIL AND GUSTY WINDS IN THE SCATTERED COVERAGE AREAS.
DRIER AIR WITH SLOWLY SHIFTING UPPER FLOW WILL LEAD TO A GRADUALLY
END TO THE THREAT OF SHOWERS AND STORMS ACROSS OUR WASHINGTON ZONES
AND MANY OF OUR OREGON ZONES LATE TONIGHT INTO SUNDAY MORNING. WARM
CONDITIONS WITH LINGERING MOISTURE WILL STILL LEAD TO CONTINUED
CHANCES FOR SHOWERS AND THUNDERSTORMS FROM CENTRAL OREGON EAST TO
GRANT COUNTY AND NORTH TO THE BLUES AND WALLOWA COUNTY. THESE
SHOWERS/STORMS WILL MAINLY BE ISOLATED IN COVERAGE. THE PATTERN
BECOMES MORE UNCERTAIN BY MONDAY. MODELS HAVE BEEN DIFFERING ON THE
HANDLING OF A STRONG SUBTROPICAL WAVE MOVING OUT OF MEXICO. THE
TRACK OF THIS SYSTEM WILL DETERMINE HOW FAR NORTH MOISTURE WILL PUSH
INTO NORTHEAST AND CENTRAL OREGON MONDAY. FOR NOW WILL LEAN TOWARDS
SOLUTIONS INDICATING A TRACK THROUGH NEVADA INTO SOUTHERN IDAHO.
THIS PARTICULAR SOLUTION WOULD RESULT IN DECENT WEST TO NORTHWEST
FLOW ALOFT THAT SUPPRESSES THE MOISTURE TO OUR SOUTHERN AND EASTERN
EDGE ZONES. THUS WILL CONTINUE TO INDICATE A FEW SHOWERS AND STORMS
IN THESE AREAS ONLY. 90

LONG TERM...MONDAY NIGHT THROUGH SATURDAY...AN UPPER LEVEL LOW
PRESSURE SYSTEM REMAINS OVER THE REGION MONDAY NIGHT THROUGH TUESDAY
WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ALONG SOUTH SIDE
OF THE OREGON MOUNTAINS. IT APPEARS THAT MUCH OF THE MOISTURE GET
PUSHED EAST OF THE AREA THROUGH MUCH OF NEXT WEEK AS THE FLOW
BECOMES MORE WEST TO NORTHWEST AT TIMES, BUT SOME SLIGHT CHANCE OF
THUNDERSTORMS REMAINS ALONG THE SOUTH SIDE OF THE BLUE AND WALLOWA
MOUNTAINS THROUGH WEDNESDAY. A WEAK WAVE OF LOW PRESSURE IS EXPECTED
TO MOVE OVER MAINLY SOUTHWEST CANADA ON FRIDAY. THE ECMWF IS MORE
AGGRESSIVE WITH IT, BUT STILL DRY ACROSS THE AREA. INCREASING
SOUTHWEST FLOW BY NEXT SATURDAY AS MODEL AGREE ON A TROUGH ALONG THE
WEST COAST. TEMPERATURES WILL BE ABOVE NORMAL THROUGH WEDNESDAY AND
THEN MAY COOL SEVERAL DEGREES BY FRIDAY AND SATURDAY. 93

AVIATION...00Z TAFS...VFR CONDITIONS WILL PREVAIL OVER THE NEXT 24
HOURS. THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS THE
REGION THROUGH ABOUT 08Z TONIGHT. THE BEST AREA FOR THUNDERSTORMS
WILL BE FROM CENTRAL OREGON AND THE EASTERN OREGON MOUNTAINS NORTH
THROUGH THE LOWER COLUMBIA BASIN AFFECTING KRDM...KBDN..KPDT...KALW
AND KPSC. ELSEWHERE THUNDERSTORMS WILL BE ISOLATED. CEILINGS WILL
REMAIN BROKEN AT 100-150 THOUGH THERE MAY BE BRIEF CEILINGS OF
050-100 WITH SOME STORMS. AFTER 08Z SCATTERED TO BROKEN AT 100-150
WITH SOME CLEARING.  WINDS WILL BE MAINLY 5-15 KTS THOUGH KDLS WILL
REACH 10 TO 20 KTS WITH GUSTS TO 25 KTS THIS EVENING. GUSTY WINDS
ARE ALSO POSSIBLE AROUND THUNDERSTORM ACTIVITY. 93

FIRE WX...WARM AND DRY CONDITIONS AT THE SURFACE WILL CONTINUE
UNDER A RIDGE OF HIGH PRESSURE THIS AFTERNOON THOUGH A WEAK
DISTURBANCE EMBEDDED IN THE SOUTHWESTERLY FLOW WILL PASS OVER THE
AREA. COMBINED WITH THE MID-LEVEL SUBTROPICAL MOISTURE...ISOLATED TO
SCATTERED THUNDERSTORMS WILL CONTINUE TO FORM ACROSS CENTRAL...
NORTHERN AND NORTHEASTERN OREGON AS WELL AS SOUTHERN WASHINGTON. THE
BEST CHANCE OF THUNDERSTORMS WILL BE MAINLY EAST OF THE CASCADES.
THEREFORE...A RED FLAG WARNING WILL REMAIN IN EFFECT THROUGH
TONIGHT. PRECIPITATION TOTALS WITH THESE THUNDERSTORMS WILL WIDELY
VARY DUE TO THE DRY SURFACE CONDITIONS BUT A FEW OF THE STRONGER
STORMS MAY BE CAPABLE OF PRODUCING UP TO A QUARTER OF AN INCH OF
PRECIPITATION. MORE THUNDERSTORMS ARE POSSIBLE ON SUNDAY AND MONDAY
THOUGH NOT AS EXTENSIVE IN COVERAGE AS TODAY. BIEDA

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  68  98  66  99 /  30  10  10  10
ALW  73  99  71 100 /  30  10  10  10
PSC  68 101  65 102 /  30  10  10  10
YKM  66  97  63  99 /  20  10  10  10
HRI  67 100  64 101 /  30  10  10  10
ELN  61 100  60 102 /  20  10  10  10
RDM  56  94  55  93 /  30  20  20  20
LGD  62  93  62  93 /  30  20  20  20
GCD  66  96  62  95 /  30  20  20  20
DLS  67  96  65  96 /  10  10  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING
     ORZ041-044-049-050-502-503-505>511.

WA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING
     WAZ024-026>030-520-521.

&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

94

In the hours before

Local storm report, Aug 2, 4:32 PM PST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
532 PM PDT SAT AUG 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             BEND                    44.07N 121.31W
08/02/2014  E1.00 INCH       DESCHUTES          OR   PUBLIC

&&

MVESCIO
Local storm report, Aug 2, 4:38 PM PST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
538 PM PDT SAT AUG 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             NW WARM SPRINGS         44.77N 121.29W
08/02/2014  E1.25 INCH       JEFFERSON          OR   NWS EMPLOYEE

0538 PM     HAIL             1 NNW BEND              44.08N 121.32W
08/02/2014  M1.00 INCH       DESCHUTES          OR   TRAINED SPOTTER

&&

VESCIO
Local storm report, Aug 2, 4:46 PM PST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PENDLETON OR
546 PM PDT SAT AUG 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             25 NW WARM SPRINGS      45.02N 121.65W
08/02/2014  E1.25 INCH       WASCO              OR   NWS EMPLOYEE

&&

MVESCIO
Local storm report, Aug 2, 4:52 PM PST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
552 PM PDT SAT AUG 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             1 SE BEND               44.06N 121.30W
08/02/2014  E1.25 INCH       DESCHUTES          OR   TRAINED SPOTTER

            HAIL LARGER THAN A QUARTER.

&&

MVESCIO
Special weather statement, Aug 2, 5:25 PM PST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
625 PM PDT SAT AUG 2 2014

ORZ049-050-502-503-506-030200-
GRANDE RONDE VALLEY OR-NORTHERN BLUE MOUNTAINS OF OREGON
OR-OCHOCO-JOHN DAY HIGHLANDS OR-SOUTHERN BLUE MOUNTAINS OF OREGON
OR-WALLOWA COUNTY OR-
625 PM PDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND CENTRAL
UNION COUNTIES IN NORTHEAST OREGON UNTIL 700 PM PDT...

AT 618 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS OVER NORTHEASTERN GRANT COUNTY AND
SOUTHERN UNION COUNTY. THE STORMS ARE MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND HEAVY RAIN IS EXPECTED WITH THESE
STORMS.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4454 11885 4539 11823 4550 11780 4499 11803
      4504 11810 4501 11820 4496 11823 4487 11822
      4484 11830 4476 11827 4470 11850 4467 11849
      4465 11837 4459 11830 4452 11837 4447 11835
      4445 11841 4434 11844 4434 11845
TIME...MOT...LOC 0122Z 217DEG 17KT 4479 11853

RC
Local storm report, Aug 2, 6:22 PM PST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
722 PM PDT SAT AUG 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             7 SE BEND               43.98N 121.22W
08/02/2014  E1.00 INCH       DESCHUTES          OR   TRAINED SPOTTER

&&

MVESCIO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wallowa County

When
August 2, 8:22 PM PST to August 31, 11:59 PM PST
Where
Wallowa County forecast zone
Reported by
Park/Forest Service
Coordinates
45.445, -117.595 (the zone’s center; the record gives no point)

Inciweb.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2014Every state in 2014This day in weather historyWarnings in Oregon, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536199.